Article

BUSINESS: Legal

Pinpoint Retinal Toxicity Culprit

If you’ve been practicing optometry long enough, you’ve seen your fair share of maculas that just look weird: They don’t line up with textbook pictures, and they don’t look like anything you’ve seen before. In such cases, a patient’s systemic medication could be the culprit.

Here, I cover the known offenders and introduce a potential new offender, so we can provide the correct diagnoses.

HYDROXYCHLOROQUINE/CHLOROQUINE

The early signs of macular toxicity associated with these drugs, prescribed for rheumatoid arthritis and systemic lupus erythematosus and, most recently, considered for COVID-19, are pigment changes and loss of foveal light reflex, linked with long-term use.1

The American Academy of Ophthalmology released updated screening guidelines in 2016 that state a baseline fundus examination should be performed to rule out preexisting maculopathy and annual screenings every five years for patients who are using an acceptable dose and have no other major risk factors, such as smoking and family history, for macular toxicity.2 Additionally, screenings should include an automated VF and spectral-domain OCT.

NIACIN

Niacin, a formulation of vitamin B3 used to treat certain lipid disorders, such as low-density lipoprotein cholesterol, has been linked to many ocular side effects, including cystoid macular edema (CME). In most cases of CME, the patient’s dose is extremely high, and the CME gradually improves when the patient stops taking the niacin.3

GRISEOFULVIN

This anti-fungal medicine, used in dermatology to treat a variety of conditions, such as ringworm and fungal infections of the scalp, can lead to AMD, macular edema, papilledema, pseudotumor cerebri and photosensitivity.4

TOMOXIFEN

This drug, prescribed for breast cancer, can lead to crystal-like deposits around the macula. If crystal deposits are seen, it is recommended the patient be taken off the drug, which may improve visual function, but the crystals may persist longer.5

PHOSPHODIESTERASE TYPE 5 INHIBITORS

Vardenafil, Tadalafil and Sildenafil, prescribed for erectile disfunction, can result in blurred vision, color deficiency, light sensitivity and, in the retina, non-arteritic anterior ischemic optic neuropathy, which causes sudden vision loss in one eye.6

PENTOSAN POLYSULFATE SODIUM (PPS)

Recently, PPS, a drug used to treat interstitial cystitis, has been linked with unique maculopathy, with most patients who have this misdiagnosed with AMD or Stargardt’s maculopathy.7 Flourescein angiography can aid in distinguishing this maculopathy from other types of maculopathies.

BE ON THE LOOKOUT

It makes sense to keep in mind the systemic medications associated with retinal disease, particularly when a patient presents with maculopathy who seems too young to have AMD, and/or their macula presentation doesn’t look like AMD. As optometrists, we strive to provide the correct diagnosis and, therefore, the most appropriate care. OM

See references in the online version on this column.

Disclaimer: The information in this article is provided for general informational purposes only, and may not reflect the current law in your jurisdiction. The information contained in this article is not legal advice, and it is not intended to be a substitute for legal counsel on any subject matter. No reader of this article should act or refrain from acting on the basis of any information included in, or accessible through, this article without seeking the appropriate legal or other professional advice on the particular facts and circumstances at issue from a lawyer licensed in the recipient’s state, country or other appropriate licensing jurisdiction.